Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 164, NWS Indianapolis, IN

August 10, 2005Hendricks County, Marion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 10, 2005, 11:58 AM EST for Hendricks County, Marion County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2005, 11:58 AM EST (16:58 UTC)
Expired
Aug 10, 2005, 12:38 PM EST
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hendricks County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 12:05 PM ESTTSTM WND DMG1 Ssw Danville, INTREES DOWN NEAR 110S AND 450W JUST SOUTHWEST OF DANVILLE. OTHER TREES REPORTED DOWN ACROSS COUNTY INCLUDING ON GIBBS ROAD JUST SOUTH OF AVON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 101658
SVRIND
INC063-097-101745-
/O.NEW.KIND.SV.W.0164.050810T1658Z-050810T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1158 AM EST WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HENDRICKS COUNTY IN CENTRAL INDIANA
  WEST CENTRAL MARION COUNTY IN CENTRAL INDIANA

* UNTIL 1245 PM EST

* AT 1154 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM BROWNSBURG TO AMO...OR ALONG A LINE
  EXTENDING FROM 15 MILES WEST OF INDIANAPOLIS TO 25 MILES SOUTHEAST
  OF CRAWFORDSVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  AMO AROUND 1205 PM EST
  CLERMONT AROUND 1210 PM EST
  CLAYTON AROUND 1215 PM EST
  SPEEDWAY AROUND 1220 PM EST

LAT...LON 3986 8640 3973 8669 3961 8661 3965 8634
      3978 8623

$$

CO
2 follow-up statements
000 
WWUS53 KIND 101713
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1213 PM EST WED AUG 10 2005

INC063-097-101745-
/O.CON.KIND.SV.W.0164.000000T0000Z-050810T1745Z/
HENDRICKS-MARION-
1213 PM EST WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM EST FOR
SOUTHERN HENDRICKS AND WEST CENTRAL MARION COUNTIES...

AT 1211 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CLERMONT TO CLAYTON...OR
ALONG A LINE EXTENDING FROM 9 MILES WEST OF INDIANAPOLIS TO 23 MILES
SOUTHWEST OF INDIANAPOLIS...MOVING SOUTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL SOUTHEASTERN HENDRICKS COUNTY AROUND 1230 PM EST

LAT...LON 3986 8640 3973 8669 3961 8661 3965 8634
      3978 8623

$$

CO
000 
WWUS53 KIND 101738
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1237 PM EST WED AUG 10 2005

INC063-097-101747-
/O.CAN.KIND.SV.W.0164.000000T0000Z-050810T1745Z/
HENDRICKS-MARION-
1237 PM EST WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HENDRICKS AND WEST
CENTRAL MARION COUNTIES IS CANCELLED...

THE THREAT FOR DAMAGING WINDS AND LARGE HAIL HAS ENDED. HOWEVER, 
FREQUENT DANGEROUS LIGHTNING AND HEAVY RAINS WILL PERSIST FOR A TIME 
ACROSS THE AREA.

LAT...LON 3986 8640 3973 8669 3961 8661 3965 8634
      3978 8623

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:30 AM EST, 9 hours 28 minutes earlier.

Area forecast discussion, Aug 10, 2:30 AM EST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST WED AUG 10 2005

.DISCUSSION...FORECAST FOCUS CENTERS ON CHANCES OF TSRA OVER THE
NEXT 48 HOURS.

WEAK FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST.  NAM IS LOOKING
MORE LIKE THE GFS TODAY SO WILL USE A BLEND OF THE TWO.  FRONT
STALLS SOMEWHERE OVER THE CWA LATER TODAY.  NAM HAS IT STALLED NEAR
THE NORTHERN PORTION OF THE CWA AND THE GFS FARTHER NORTH IN
NORTHERN INDIANA.  KLOT RADAR SHOWING AN AREA OF PRECIP OUT AHEAD OF
THE FRONT THAT AS OF 07Z IS MOVING EAST.  THE FRONT CAN ALSO BE SEEN
ON KLOTS RADAR.

IN THE NEXT 24 HOURS EXPECT CLOUDS TO INCREASE AHEAD OF THE FRONT
AND SCT TSRA AS EARLY AS THIS MORNING IN THE LAFAYETTE AREA AND INTO
LATE MORNING/EARLY AFTERNOON CENTRAL INDIANA.  CONCERN WITH TEMPS
WILL BE HOW MUCH OF AN EFFECT WITH THE CLOUDS HAVE ON HIGHS TODAY.
WARMEST TEMPS ARE IN WESTERN INDIANA AS THE NOSE OF THE H85 THERMAL
RIDGE POKES INTO THAT AREA.  19-20C AT H85 IS STILL FORECAST WHICH
WOULD GIVE LOW 90S.  WITH CLOUDS THOUGH TEMPS MAY ONLY PEAK AT
89-90.

NEXT CONCERN IS THURSDAY NIGHT.  AS STALLED FRONT REMAINS IN THE
VICINITY A CHANCE OF TSRA WILL REMAIN.  THURS NITE INTO FRIDAY
MORNING CONCERNS ME AS THE FRONT WILL BE PARALLEL TO THE UPPER
FLOW...PWATS ARE AROUND 2.0...KINDEX OF 35-40...HIGH (14C) H85
DEWPOINTS...HIGH THETA E VALUES...ISENTROPIC LIFT AND GOOD UVVS ARE
ALL PRESENT WHICH INCREASES THE POSSIBILITY OF HEAVY
RAINFALL/TRAINING THUNDERSTORMS.  THESE PARAMETERS COME TOGETHER
LATE THURSDAY NIGHT AND SHIFT NORTH ON FRIDAY MORNING.  SINCE THIS
SCENARIO IS SOMEWHAT DEPENDENT ON FRONTAL POSITION, WILL RAISE POPS
TO CHANCE AND SEE IF SUBSEQUENT RUNS HAVE A BETTER HANDLE ON
POSITION.  WILL MENTION THE POSSIBILITY IN THE HWO.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, Aug 10, 5:39 AM EST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 AM EST WED AUG 10 2005

INZ021-028>031-035>049-051>057-060>065-067>072-111038-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
539 AM EST WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY.  THE MAIN THREAT FROM THESE
STORMS WILL BE FREQUENT LIGHTNING.  THERE IS A LOW CHANCE THAT SOME
STORMS COULD PRODUCE SMALL HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.  ON THURSDAY THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF A LINE FROM CLINTON TO
KOKOMO.  ON THURSDAY NIGHT INTO FRIDAY MORNING HEAVY RAIN WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

SALLY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:25 PM ESTSevere Thunderstorm WarningINDHenry35 min
Aug 10, 3:03 PM ESTSevere Thunderstorm WarningINDVigo45 min
Aug 10, 3:44 PM ESTSevere Thunderstorm WarningINDTippecanoe46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.